Citalopram and Increased Tinnitus — Will It Go Back to Baseline After the Drug Settles In?

Discussion in 'Support' started by commandacoder, Jun 4, 2021.

    1. commandacoder

      commandacoder Member

      Tinnitus Since:
      1976
      Cause of Tinnitus:
      Unknown
      I have been on Citalopram three times in past. The last time I was on it I noticed that after a few days it seemed to increase my tinnitus quite a bit so I tapered off it after two weeks as I panicked as thought the increase in tinnitus could get worse and be permanent if stayed on it. The tinnitus levelled out at my normal level after a few weeks.

      By the way, I have suffered from moderate tinnitus nearly all my life but managed it ok.

      This morning I have started Citalopram again as my anxiety was getting considerably worse again. The GP suggested trying Citalopram again instead of trying alternatives as it did help with my anxiety successfully in the past but now my concerns about the raised tinnitus are back. This is the first tablet I've taken and noticed my tinnitus is worse now so am worried that it's the drug causing it.

      My question is: has anybody experienced increased tinnitus which they believe is a result of starting Citalopram and the increased tinnitus went away after being on the drug for a while? I don't mind persevering if the increase is only temporary and will go down to my usual level.

      I know many SSRIs can cause tinnitus from reading lots of reports online but no reports on if the tinnitus settles down after the initial settling in of the drug. I just don't know if I should continue on it or stop it now before it's fully in my system. It is difficult for me to get an appointment with my GP. I'm terrified now.
       
    2. Damocles
      Spooky

      Damocles Member Benefactor

      Location:
      England
      Tinnitus Since:
      2009
      Cause of Tinnitus:
      Ear Infection
      Hi @commandacoder my man,

      Yes I'm sure your tinnitus will return to baseline after a week or two, just stick with it (in my opinion).

      I've been taking 10 mg of Citalopram for 6 years now. When I started it in 2015 it initially spiked my tinnitus after the first three doses and I immediately freaked out and discontinued it.

      My parents and doctor managed to persuade me to give it another go 2 months later though, because I was still experiencing constant anxiety and occasional panic attacks. Anyway, started from step one and again experienced a spike in my tinnitus, but this time decided to continue taking it and approach it with a "come what may" attitude.

      To conclude, after 2 weeks, tinnitus settled for me and I no longer experience anxiety or panic attacks.

      I have to add a disclaimer here though (like I once saw @Markku do in the very post that convinced me to give the Citalopram a try in the first place): our tinnitus is of course unique to all of us, so what was safe for me may not be safe for you. In short, please don't hold me responsible if you choose to continue to take the Citalopram and it makes your tinnitus worse in the long run.
       
    3. AUTHOR
      AUTHOR
      commandacoder

      commandacoder Member

      Tinnitus Since:
      1976
      Cause of Tinnitus:
      Unknown
      I am trying to do research if there are any ADs that don't worsen tinnitus. I don't know if anyone here has done similar research? I would be very interested in any information.
       
    4. Derek26

      Derek26 Member

      Location:
      Canada
      Tinnitus Since:
      2010
      Cause of Tinnitus:
      Celexa/Noise Exposure
      Do not use Celexa. My ears started ringing 6 days into treatment and I stayed on it for 6 months and the ringing never stopped. I tried going back on it twice after that and each time it exacerbated the tinnitus noticeably. But when I stopped it went back to baseline. I will never take Citalopram again. There are A's known to not aggravate it but I'm sure it's different for everyone.
       
Loading...

Share This Page